Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 86, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Oct 22, 2017, 1:38 AM CDT for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2017, 1:38 AM CDT (06:38 UTC)
- Expired
- Oct 22, 2017, 3:30 AM CDT
- In force
- 112 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA
The radar
The Lake Charles radar (KLCH), 137 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1928 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
590
WGUS54 KLCH 220638
FFWLCH
LAC045-099-101-220830-
/O.NEW.KLCH.FF.W.0086.171022T0638Z-171022T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
138 AM CDT SUN OCT 22 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Western Iberia Parish in south central Louisiana...
Northwestern St. Mary Parish in south central Louisiana...
Southwest St. Martin Parish in south central Louisiana...
* Until 330 AM CDT
* At 136 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen since midnight in parts of the warned area, mainly
to the south of New Iberia. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
New Iberia, Abbeville, St. Martinville, Jeanerette,
Cypremort Point, Avery Island, Loreauville, Lydia, Acadiana
Regional Airport, Jefferson Island, Coteau, Lake Fausse Pointe and
Weeks Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2971 9188 2974 9186 2975 9188 2976 9188
2980 9185 2977 9184 2978 9183 2982 9182
2984 9188 2984 9197 2998 9199 3013 9191
3016 9182 3017 9174 3011 9166 3007 9163
2994 9160 2976 9170
$$
131 follow-up statement
229
WGUS74 KLCH 220747
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
247 AM CDT SUN OCT 22 2017
LAC045-099-101-220830-
/O.CON.KLCH.FF.W.0086.000000T0000Z-171022T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iberia LA-St. Mary LA-St. Martin LA-
247 AM CDT SUN OCT 22 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
NORTHWESTERN IBERIA...NORTHWESTERN ST. MARY AND WEST CENTRAL ST.
MARTIN PARISHES...
At 235 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Three to five inches of rain have
already fallen across parts of Iberia Parish over the past couple of
hours. Additional showers and thunderstorms are continuing to
develop upstream over the Gulf of Mexico and move across the warned
area.
Some locations that will experience flooding include...
New Iberia, Abbeville, St. Martinville, Jeanerette,
Cypremort Point, Avery Island, Loreauville, Lydia, Acadiana
Regional Airport, Jefferson Island, Coteau, Lake Fausse Pointe and
Weeks Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2971 9188 2974 9186 2975 9188 2976 9188
2980 9185 2977 9184 2978 9183 2982 9182
2984 9188 2984 9197 2998 9199 3013 9191
3016 9182 3017 9174 3011 9166 3007 9163
2994 9160 2976 9170
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 12:01 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 22, 12:01 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1201 AM CDT Sun Oct 22 2017 .AVIATION... Shower and thunderstorm continue across Acadiana and additional convection has developed over the Gulf and begun moving inland over the past several hours. VCSH will continue through the early morning hours with the potential for TEMPO visibility and ceiling restrictions at KAEX/KARA/KLFT. In addition, MVFR ceilings are expected to develop this morning in advance of an approaching cold front. The cold front currently extending across Oklahoma and northern Texas will continue to move SE during the overnight hours. Vicinity showers and thunderstorms will increase ahead of the front at all TAF sites tomorrow morning. TSRA can be expected with the passage of the front between 7AM and noon at KBPT/KLCH/KAEX followed by winds shifting to the northwest and increasing behind the front. The same will occur at KARA/KLFT with frontal passage between noon and 4 PM. Skies are expected to improve to MVFR and eventually clear by late tonight and tomorrow evening. && .PRELIMINARY POINT TEMPS/POPS... AEX 85 70 79 52 / 50 50 90 20 LCH 84 73 82 57 / 40 40 90 20 LFT 85 72 82 57 / 60 60 90 20 BPT 84 73 81 55 / 30 30 90 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...26
Hazardous weather outlook, Oct 21, 4:40 AM CDT, 20 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 440 AM CDT Sat Oct 21 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 220945- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 440 AM CDT Sat Oct 21 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible across the area today. Occasional cloud to ground lightning will be possible with the storms. Otherwise, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms will increase from west to east Sunday as a cold front moves through the area. While the overall risk for severe weather is minimal, some isolated strong to marginally severe storms will be possible during the day Sunday. The primary threat will be strong wind gusts. In addition, storms will be capable of producing occasional cloud to ground lightning and locally heavy rainfall. Dry conditions will return by Monday and persist through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. GMZ430-432-435-450-452-455-470-472-475-220945- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 440 AM CDT Sat Oct 21 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible over the coastal waters today through tonight. Occasional cloud to ground lightning will be possible with the storms. Otherwise, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms will increase from west to east Sunday as a cold front moves through the area. Occasional cloud to water lightning and gusty winds can be expected with the storms. Behind the front, moderate to strong northerly winds will develop Sunday night into Monday. Exercise caution conditions are anticipated behind this front. On Tuesday, a secondary front will move through the region. This will reinforce the strong offshore flow, and Small Craft Advisories may be needed from Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 24
In the hours before
Special weather statement, Oct 22, 1:19 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
119 AM CDT SUN OCT 22 2017
LAZ053-220700-
Iberia LA-
119 AM CDT SUN OCT 22 2017
...SPECIAL WEATHER STATEMENT...
At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lydia, or near Avery Island, moving north at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New Iberia, Avery Island, Loreauville, Coteau, Lydia and Acadiana
Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2981 9183 2982 9182 2984 9188 2982 9192
2982 9196 2983 9196 2983 9194 2984 9196
3001 9198 3007 9195 3007 9191 3006 9190
3007 9187 3004 9182 3009 9176 3011 9176
3012 9170 2983 9173 2981 9176
TIME...MOT...LOC 0618Z 180DEG 13KT 2990 9184
13The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:40 PM CDT | Areal Flood Advisory | LCH | Rapides | 5 hr |
| Oct 22, 12:50 AM CDT | Areal Flood Advisory | LCH | Iberia, St. Mary | 115 min |
| Oct 22, 1:19 AM CDT | Special Weather Statement | LCH | Saint Martin | 41 min |
| Oct 22, 3:30 AM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 2 hr |
| Oct 22, 4:37 AM CDT | Special Weather Statement | LCH | Saint Martin | 38 min |
| Oct 22, 5:32 AM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 118 min |
| Oct 22, 6:23 AM CDT | Special Weather Statement | LCH | Vernon | 37 min |
| Oct 22, 7:00 AM CDT | Special Weather Statement | LCH | Beauregard, Rapides, Vernon | 45 min |
| Oct 22, 7:35 AM CDT | Areal Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 115 min |
| Oct 22, 7:41 AM CDT | Special Weather Statement | LCH | Beauregard, Calcasieu | 49 min |
| Oct 22, 7:44 AM CDT | Special Weather Statement | LCH | Allen, Avoyelles, Evangeline, Rapides | 46 min |
| Oct 22, 8:26 AM CDT | Special Weather Statement | LCH | Acadia, Allen, Calcasieu, Cameron, Jefferson Davis | 64 min |
| Oct 22, 8:31 AM CDT | Special Weather Statement | LCH | Avoyelles, Evangeline, Lafayette, Saint Landry | 44 min |
| Oct 22, 8:40 AM CDT | Special Marine Warning | LCH | 65 min | |
| Oct 22, 8:48 AM CDT | Severe Thunderstorm Warning | LCH | Cameron | 27 min |
| Oct 22, 9:13 AM CDT | Severe Thunderstorm Warning | LCH | Cameron | 32 min |
| Oct 22, 9:19 AM CDT | Special Marine Warning | LCH | 56 min | |
| Oct 22, 9:24 AM CDT | Special Weather Statement | LCH | Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion | 66 min |
| Oct 22, 9:30 AM CDT | Areal Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 3 hr |
| Oct 22, 9:41 AM CDT | Special Marine Warning | LCH | 64 min | |
| Oct 22, 10:10 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 35 min |
| Oct 22, 10:15 AM CDT | Special Marine Warning | LCH | 60 min | |
| Oct 22, 10:43 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 32 min |
| Oct 22, 10:49 AM CDT | Special Marine Warning | LCH | 56 min | |
| Oct 22, 11:18 AM CDT | Small Craft Advisory | LCH | 16 hr | |
| Oct 22, 11:19 AM CDT | Special Marine Warning | LCH | 86 min | |
| Oct 22, 11:23 AM CDT | Special Marine Warning | LCH | 97 min | |
| Oct 22, 11:30 AM CDT | Special Marine Warning | LCH | 60 min | |
| Oct 22, 11:47 AM CDT | Special Marine Warning | LCH | 58 min | |
| Oct 22, 12:26 PM CDT | Special Marine Warning | LCH | 64 min | |
| Oct 22, 1:38 PM CDT | Special Marine Warning | LCH | 67 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.